Heparin-induced thrombocytopenia (HIT) is a potentially devastating immune mediated adverse drug reaction caused by the emergence of antibodies that activate platelets in the presence of heparin. Despite thrombocytopenia, bleeding is rare; rather, HIT is strongly associated with thromboembolic complications involving both the arterial and venous systems. A number of laboratory tests are available to confirm the diagnosis; however, when HIT is clinically suspected, treatment should not be withheld pending the result. Fortunately, therapeutic strategies have been refined, and new and effective therapeutic agents are available. Treatment options are focused on inhibiting thrombin formation or direct thrombin inhibition. Warfarin should not be used until the platelet count has recovered.
- ACT, activated clotting time (ACT)
- aPTT, activated partial thromboplastin time
- DVT, deep vein thrombosis
- ECT, ecarin clotting time
- FDA, Food and Drug Administration
- HIPA, heparin-induced platelet aggregation, HIT, heparin-induced thrombocytopenia
- INR, international normalised ratio
- LMWH, low molecular weight heparins
- PCI, percutaneous coronary intervention
- PF4, platelet factor 4
- SRA, serotonin release assay
- UFH, unfractionated heparins
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.